Do you think ADD meds like Adderall cause permanent brain damage?

Question for you. I am an adult who has ADD. I was never given meds as a kid because my parents dont believe in ADD. Just counseling and diet changes, so obviously I failed in school and all that. Ive been taking stimulants for three years and have been remarkable at work and school. However, I swear that my short and long term memory are shot. And I cant absorb and retain information..its in one ear and out the other. AND my motivation is gone.

Could it be that the meds have depleted all my dopamine or something? And is there ANY way in which this can be fixed, I am very scared.
I took Concerta for two years and have been on Dexedrine for one year, 5-10 mg. a day, skipping Sundays

4 Responses to “Do you think ADD meds like Adderall cause permanent brain damage?”

  1. nonlinear Says:

    I have taken Ritalin for 10 years and Adderall for the last two. It is highly unlikely that they have depleted your dopamine or messed with its production. You already had that problem when you were born or you wouldn't be labeled ADHD like me.

    Don't be scared. At the dosages that we take them, they are safe. The other poster is talking to you about someone without ADHD and because of our brain differences, we are going to be fine and those non-ADHD people are going to get themselves into trouble.

    One thing I do is go on a week long drug vacation once a year. With these take-as-needed stimulants, your body withdraws from the medicine several hours after you took it and the next day is like it was never in your system. Go off the medication and make sure you don't have any withdrawal symptoms (don't expect any either) and it also lets you get a bearing on what you are like without the med so you can compare it to being on the med.

    What I think is going on and you need to talk to your doctor about this is that you might be on the wrong stimulant and the wrong dosage. Dexedrine made me grumpy and the Dexedrine based Adderall did a little of that but it seems my motivation was in the tank as well until I fixed that with Wellbutrin (work in progress).

    I'm actually surprised you are on Dexedrine as it is fairly old and I would bet that more people are on the better versions of this drug like Adderall and Vyvanse. Ritalin will actually lift your mood a little and you should have less problems with motivation but all of this is a guess because I don't know your particular biochemistry.

    I think it is time for an adjustment. Good Luck!

  2. jussme Says:

    I'm not sure about brain damage but i know ones like adderall can be highly addictive. I have a friend that has been on them since middle school and she is now 27. I swear she cant function without them and she is addicted to her adderall!
    Good Luck.

  3. Violet Pearl Says:

    Drugs that work on your brain change and alter your brain chemistry. You have various neurotransmitter (chemicals called serotonin, dopamine, endorphins, etc) and when you take drugs, those transmitters change. The chemicals that support memory or motivation "shrink" when the chemicals that support concentration are enhanced with drugs.

    The obvious way to begin to restore balance is to stop taking drugs. Once you do that, you will have to heal your brain by following a special diet which includes alot of protein and certain supplements. Protein is required because brain chemicals are made from amino acids and amino acids come from protein. The healing takes time.

  4. Steve Says:

    Well there studies that show that amphetamine use can cause lasting effects on dopamine levels. I don't think it's caused any permanently damage, however it may take some a while for you to return to normal. Possibly months.

    The first link list all the health risk associated with amphetamine use.

    The second link is an entire study done on amphetamine neurotoxicity. It should tell you everything you want to know and then some.

    Hope this helps.